Alert archive / West Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Pittsburgh, PA

June 29, 2008Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 29, 2008, 10:44 AM EDT for Marshall County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2008, 10:44 AM EDT (14:44 UTC)
Expired
Jun 29, 2008, 1:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 1:00 PM EDTFLASH FLOODMoundsville, WVEMA OFFICIALS REPORT FLOODING COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 291444
FFWPBZ
WVC051-291745-
/O.NEW.KPBZ.FF.W.0007.080629T1444Z-080629T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 145 PM EDT

* AT 1041 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
IS OCCURING IN NUMEROUS LOCATIONS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE...1-877-633-6772.

LAT...LON 3972 8084 3976 8087 3981 8082 3984 8083
      3986 8079 3992 8081 3992 8076 3996 8076
      3998 8074 4003 8074 4004 8072 4002 8053
      3973 8052
TIME...MOT...LOC 1444Z 180DEG 0KT 3988 8065

$$
3 follow-up statements
000 
WGUS71 KPBZ 291522
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT SUN JUN 29 2008

WVC051-291745-
/O.CON.KPBZ.FF.W.0007.000000T0000Z-080629T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL WV-
1121 AM EDT SUN JUN 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR
MARSHALL COUNTY...

AT 1119 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
WAS OCCURRING OVER THE WARNED AREA. WHILE THE THUNDERSTORM WHICH 
PRODUCED THE FLOODING HAS MOVED NORTHEAST...IT WILL TAKE TIME FOR 
THE FLOOD WATERS TO RECEDE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERRARD...
MOUNDSVILLE...MCMECHEN...LONE OAK...GLENDALE AND BENWOOD

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3972 8084 3976 8087 3981 8082 3984 8083
      3986 8079 3992 8081 3992 8076 3996 8076
      3998 8074 4003 8074 4004 8072 4002 8053
      3973 8052
TIME...MOT...LOC 1521Z 180DEG 0KT 3988 8065

$$
000 
WGUS71 KPBZ 291700
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 PM EDT SUN JUN 29 2008

WVC051-291745-
/O.CON.KPBZ.FF.W.0007.000000T0000Z-080629T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL WV-
1247 PM EDT SUN JUN 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR
MARSHALL COUNTY...

AT 1244 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THERE 
CONTINUED TO BE PROBLEMS RELATED TO FLOODING IN AND AROUND 
MOUNDSVILLE. BIG GRAVE CREEK HAD AFFECTED SEVERAL HOUSES IN VICINITY 
OF 12TH STREET AND A MUDSLIDE HAD CLOSED PART OF STATE ROUTE 2.  
CONDITIONS ARE BEGINNING TO STABILIZE AND THE DEPARTMENT OF 
HIGHWAYS HAS BEEN WORKING TO RELIEVE THESE SITUATIONS.

THE NATIONAL WEATHER SERVICE CONTINUES TO CLOSELY MONITOR AS NEW 
RAINFALL CAN WORSEN THE FLOODING. IT MAY TAKE AS LITTLE AS AN INCH 
OF NEW RAIN TO DO THAT. JUST BEFORE 1 PM...NATIONAL WEATHER SERVICE 
RADAR DID SHOW A LINE OF THUNDERSTORMS WITH HEAVIER RAINFALL MOVING 
NORTHEASTWARD THROUGH EAST CENTRAL OHIO...BUT IT IS NOT YET CLEAR IF 
THESE STORM WILL AFFECT MARSHALL COUNTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.

REMEMBER NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS 
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT AND THE CURRENT TOO 
FAST TO ALLOW YOUR CAR TO CROSS SAFELY. KEEP CHILDREN AWAY FROM 
FLOOD WATERS ALSO. MOVE TO HIGHER GROUND. 

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.


LAT...LON 3972 8084 3976 8087 3981 8082 3984 8083
      3986 8079 3992 8081 3992 8076 3996 8076
      3998 8074 4003 8074 4004 8072 4002 8053
      3973 8052
TIME...MOT...LOC 1647Z 180DEG 0KT 3988 8065

$$
000 
WGUS71 KPBZ 291741
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT SUN JUN 29 2008

WVC051-291750-
/O.EXP.KPBZ.FF.W.0007.000000T0000Z-080629T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL WV-
140 PM EDT SUN JUN 29 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM EDT FOR MARSHALL
COUNTY...

EMERGENCY MANAGEMENT OFFICIALS REPORT THE SITUATION HAS STABILIZED 
AND CREWS ARE MAKING PROGRESS IN IMPROVING CONDITIONS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.

LAT...LON 3972 8084 3976 8087 3981 8082 3984 8083
      3986 8079 3992 8081 3992 8076 3996 8076
      3998 8074 4003 8074 4004 8072 4002 8053
      3973 8052
TIME...MOT...LOC 1740Z 180DEG 0KT 3988 8065

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:52 AM EDT, 7 hours 52 minutes earlier.

Area forecast discussion, Jun 29, 2:52 AM EDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 AM EDT SUN JUN 29 2008

.SYNOPSIS...
A COLD UPPER LEVEL LOW PRESSURE CENTER MOVING SLOWLY THROUGH
THE CENTRAL GREAT LAKES WILL BRING UNSETTLED WEATHER THROUGH
MONDAY WITH A RISK OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL BRING A PERIOD OF DRY WEATHER FOR TUESDAY INTO WEDNESDAY.
A COLD FRONT APPROACHING THURSDAY WILL BRING A RISK OF SHOWERS
FOR THURSDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A STRONG UPPER TROF DIGGING INTO THE EASTERN GREAT LAKES BY THIS
EVENING WILL BRING A RISK OF THUNDERSTORMS FOR THE AFTERNOON INTO
TONIGHT. SOME STORMS MAY REACH SEVERE LIMITS. SHOWERS WILL BE VERY
WIDELY SCATTERED THIS MORNING.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
COLD UPPER LOW WILL BRING UNSETTLED WEATHER AND BELOW NORMAL
TEMPRERATURES FOR MONDAY INTO MONDAY NIGHT. SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED DURING THE LATE AFTERNOON AND EVENING HOURS IN
RESPONSE TO THE HEATING OF THE DAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE ACROSS THE DISTRICT WILL BRING DRY WEATHER FOR
TUESDAY THROUGH WEDNESDAY. A COLD FRONT MOVING ACROSS THE DISTRICT
THURSDAY WILL BRING SHOWERS AND THUNDERSTORMS. A SERIES OF SHORT
WAVES IN THE NORTHWEST FLOW BEHIND THE FRONT WILL KEEP A RISK
OF SHOWERS INTO SATURDAY.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
SCT MVFR VSBYS IN BR WITH ISOLATED IFR IN FG EARLY THIS MORNING.
ANY BR OR FG THAT FORMS WILL BURN OFF BY 13Z. SREF, NAM AND NMM
WRF SIM RADAR LOOP ALL POINT TO SHOWERS AND TSTMS REDEVELOPING
THIS AFTERNOON IN CONVERGENCE ZONE IN ADVANCE OF APPROACHING COLD
FRONT. CAPE VALUES RUNNING 1000-1400 J/KG WITH MAX LIFT PRE-FROPA.
MVFR/SCT IFR CONDS IN/NEAR CONVECTION THIS AFTERNOON...WND GUSTS
50KTS+ POSSIBLE IN SOME STORMS.

MODEL RUNS SHOW SOME SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
MONDAY AND TUESDAY AS WELL...WITH COLD MID LEVEL UPPER LOW
HOLDING. A FEW PERIODS OF IFR WILL BE POSSIBLE DURING THIS TIME
PERIOD. MORE SETTLED WEATHER IS EXPECTED FOR WEDNESDAY...BEFORE
ANOTHER COLD FRONT AFFECTS THE UPPER OHIO VALLEY WITH
THUNDERSTORMS AND SHORT-LIVED BOUTS OF IFR THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 29, 4:50 AM EDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SUN JUN 29 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-300900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
450 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
THUNDERSTORMS WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:53 PM EDTAreal Flood AdvisoryPBZMarion, Monongalia, Preston, Tucker3 hr
Jun 29, 12:53 PM EDTSevere Thunderstorm WarningPBZHancock67 min
Jun 29, 1:17 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock58 min
Jun 29, 4:21 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock, Ohio39 min
Jun 29, 4:57 PM EDTSevere Thunderstorm WarningPBZBrooke48 min
Jun 29, 6:38 PM EDTSevere Thunderstorm WarningPBZBrooke, Marshall, Ohio51 min

Nearby

Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.